Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 309, NWS Blacksburg, VA

July 27, 20125 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2012, 4:37 PM EDT for 5 counties in Virginia. It was in force for 53 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2012, 4:37 PM EDT (20:37 UTC)
Expired
Jul 27, 2012, 5:30 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Amherst County, VA, Appomattox County, VA, Bedford County, VA, Campbell County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:41 PM EDTTSTM WND DMG2 Nnw Boonsboro, VA2 TREES DOWN ON LEE JACKSON HWY NEAR SHORTCUT ROAD.
Jul 27, 4:46 PM EDTTSTM WND DMGEse Lynchburg City, VANUMEROUS TREES...LIMBS...AND WIRES DOWN THROUGHOUT LYNCHBURG. SIDING OFF A BUILDING ON PARK AVENUE.
Jul 27, 4:48 PM EDTTSTM WND DMG3 Nnw Lynchburg City, VATREE DOWN
Jul 27, 4:55 PM EDTTSTM WND DMGNnw Amherst, VANUMEROUS TREES...LIMBS...AND WIRES DOWN THROUGHOUT THE TOWN OF AMHERST. LARGE PORTION OF TOWN WITHOUT POWER.
Jul 27, 5:02 PM EDTTSTM WND DMG1 W Amherst, VATREE DOWN
Jul 27, 5:05 PM EDTTSTM WND DMG4 Ese Amherst, VASEVERAL TREES DOWN
Jul 27, 5:06 PM EDTTSTM WND DMG1 Ne Amherst, VAPOWER LINES AND PHONE LINES DOWN
Jul 27, 5:06 PM EDTTSTM WND DMGAmherst, VAPOWER LINES DOWN
Jul 27, 5:12 PM EDTTSTM WND DMG4 Wnw Bent Creek, VANUMEROUS LARGE TREE LIMBS BLOWN DOWN ALONG OLD GALILEE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 1:54 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

803 
WUUS51 KRNK 272037
SVRRNK
VAC009-011-019-031-680-272130-
/O.NEW.KRNK.SV.W.0309.120727T2037Z-120727T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT FRI JUL 27 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF LYNCHBURG IN CENTRAL VIRGINIA
  NORTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
  NORTHEASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
  NORTHWESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA
  SOUTHERN AMHERST COUNTY IN CENTRAL VIRGINIA

* UNTIL 530 PM EDT.

* AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BIG ISLAND...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLEMAN FALLS...
  NAOLA...
  ELON...
  FALCONERVILLE...
  AND AMHERST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3747 7873 3729 7932 3756 7945 3757 7943
      3761 7946 3762 7944 3766 7896 3756 7890
      3754 7885 3755 7882
TIME...MOT...LOC 2037Z 252DEG 40KT 3751 7932

$$

AMS
3 follow-up statements
621 
WWUS51 KRNK 272055
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT FRI JUL 27 2012

VAC009-011-019-031-680-272130-
/O.CON.KRNK.SV.W.0309.000000T0000Z-120727T2130Z/
CITY OF LYNCHBURG VA-CAMPBELL VA-BEDFORD VA-APPOMATTOX VA-AMHERST VA-
455 PM EDT FRI JUL 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR THE CITY OF LYNCHBURG... NORTHERN CAMPBELL...EASTERN BEDFORD...
NORTHWESTERN APPOMATTOX AND SOUTHERN AMHERST COUNTIES...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FALCONERVILLE...OR NEAR AMHERST...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  AMHERST...
  CLIFFORD...
  NEW GLASGOW...
  AND BENT CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3747 7873 3729 7932 3754 7935 3763 7937
      3766 7896 3756 7890 3754 7885 3755 7882
TIME...MOT...LOC 2055Z 252DEG 40KT 3757 7908

$$

AMS
214 
WWUS51 KRNK 272113
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT FRI JUL 27 2012

VAC019-031-680-272123-
/O.CAN.KRNK.SV.W.0309.000000T0000Z-120727T2130Z/
CITY OF LYNCHBURG VA-CAMPBELL VA-BEDFORD VA-
513 PM EDT FRI JUL 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF LYNCHBURG...
NORTHERN CAMPBELL AND NORTHEASTERN BEDFORD COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3739 7899 3743 7902 3743 7904 3742 7905
      3742 7906 3753 7911 3765 7910 3766 7896
      3755 7889 3754 7885 3755 7882 3747 7873
TIME...MOT...LOC 2113Z 250DEG 24KT 3761 7892

$$

VAC009-011-272130-
/O.CON.KRNK.SV.W.0309.000000T0000Z-120727T2130Z/
APPOMATTOX VA-AMHERST VA-
513 PM EDT FRI JUL 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN APPOMATTOX AND SOUTHEASTERN AMHERST COUNTIES...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NEW GLASGOW...OR 6 MILES SOUTHEAST OF CLIFFORD...MOVING
EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  NEW GLASGOW...
  AND BENT CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3739 7899 3743 7902 3743 7904 3742 7905
      3742 7906 3753 7911 3765 7910 3766 7896
      3755 7889 3754 7885 3755 7882 3747 7873
TIME...MOT...LOC 2113Z 250DEG 24KT 3761 7892

$$

AMS
521 
WWUS51 KRNK 272128
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT FRI JUL 27 2012

VAC009-011-272138-
/O.EXP.KRNK.SV.W.0309.000000T0000Z-120727T2130Z/
APPOMATTOX VA-AMHERST VA-
528 PM EDT FRI JUL 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN APPOMATTOX AND
SOUTHEASTERN AMHERST COUNTIES EXPIRES AT 530 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

LAT...LON 3739 7899 3743 7902 3743 7904 3742 7905
      3742 7906 3753 7911 3765 7910 3766 7896
      3755 7889 3754 7885 3755 7882 3747 7873
TIME...MOT...LOC 2128Z 250DEG 24KT 3764 7880

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 4:31 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 27, 4:31 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 PM EDT FRI JUL 27 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA SATURDAY FROM THE NORTHWEST...
HIGH PRESSURE BUILDING INTO THE REGION FROM THE GREAT LAKES FOR
SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 400 PM...

MESOSCALE CONVECTIVE SYSTEM WHICH EVOLVED OVER THE CWA DURING THE
AFTERNOON WILL EXIT THE CWA EARLY THIS EVENING...THREAT FOR
SEVERE WEATHER ENDING FOR THE RNK CWA BY SUNSET. ANTICIPATE
GRADUALLY OMITTING COUNTIES FROM WW 531 AS THE MCS MOVES EAST
BOUND.

ONCE THE STORMS CLEAR THE AREA...RESIDUAL DEBRIS CLOUDINESS MAY
LINGER THROUGH ABOUT MIDNIGHT...FOLLOWED BY CLEARING AND
DEVELOPMENT OF PATCHY FOG.

THE UPPER LEVELS OF THE ATMOSPHERE WILL GRADUALLY AMPLIFY WITH
TROUGHING OVER THE EASTERN CONUS THIS WEEKEND. ASSOCIATED SURFACE
COLD FRONT WILL CROSS THE OHIO VALLEY TONIGHT...PUSHING THROUGH
THE MID ATLANTIC REGION SATURDAY. CONVERGENCE ALONG THE FRONT IN
ADDITION TO INCREASING MID LEVEL LAPSE RATES FROM COOLING
TEMPERATURES ALOFT WILL RESULT IN ANOTHER ROUND OF THUNDERSTORMS
SATURDAY AFTERNOON. WITH 500 MB TEMPS AROUND M10...STORMS WILL BE
MORE CONDUCIVE FOR HAIL FORMATION.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 345 PM EDT FRIDAY...

AXIS OF SHORT WAVE TROF EXPECTED TO BE ALONG AND JUST EAST OF THE
BLUE RIDGE SATURDAY EVENING...AND FORECAST TO DRIFT EAST OF
BLACKSBURG FORECAST AREA BY MID TO LATE EVENING. AS A RESULT...
EXPECT ANY DIURNALLY-DRIVEN SHOWERS/STORMS IN PROXIMITY OF TROF TO
MOVE EAST OF THE EASTERN COUNTIES BY MID EVENING TO BE FOLLOWED BY
GRADUAL CLEARING. LITTLE OR NO PRECIPITATION EXPECTED DURING THE
EVENING WEST OF THE TROF AXIS ACROSS THE EXTREME WESTERN COUNTIES.

CLEARING SKIES...LIGHT OR CALM SURFACE-BASED WINDS...AND ARRIVAL OF
SLIGHTLY COOLER/DRIER AIR WITH INCREASING SUBSIDENCE ALOFT MAY SET
THE STAGE FOR DEVELOPMENT OF SOME PATCHY FOG BY DAYBREAK SUNDAY...
ESPECIALLY IN THE MOUNTAIN VALLEYS AND LOW LYING/SHELTERED AREAS OF
THE PIEDMONT. HAVE INCLUDED THIS POSSIBILITY IN GRIDS.

WEAK UPPER RIDGING IS EXPECTED TO BUILD BACK INTO THE AREA ON SUNDAY
BETWEEN THE EXITING TROF TO THE EAST AND APPROACH OF ANOTHER
UPSTREAM SHORT WAVE TROF MOVING SOUTHEAST OUT OF THE UPPER MIDWEST
INTO THE UPPER OHIO VALLEY.  THIS WAVE NOT EXPECTED TO REACH/IMPACT
THE BLACKSBURG FORECAST AREA UNTIL MONDAY...SO SUNDAY SHOULD BE
PRECIPITATION FREE. PROXIMITY/PASSAGE OF SHORT WAVE ON MONDAY SHOULD
BRING ANOTHER DAY WHERE MAINLY DIURNALLY-DRIVEN SHOWERS/STORMS WILL
BE POSSIBLE.

MET AND MAV MOS GUIDANCE THROUGHOUT THE SHORT TERM PERIOD FAIRLY
CONSISTENT...AND INDICATIVE OF WHAT IS ALREADY DEPICTED IN EXISTING
SET OF GRIDS. THEREFORE...NO SIGNIFICANT CHANGES WERE MADE TO THE
THERMAL FIELDS IN THE GRIDDED FORECAST.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 345 PM EDT FRIDAY...

BLOCKING PATTERN WILL BECOME ESTABLISHED THROUGH THE LONG TERM
PERIOD AS BERMUDA HIGH ANCHORS OFF THE SOUTHEAST COAST...BROAD UPPER
RIDGE BUILDS OVER THE SOUTHWESTERN PORTION OF THE NATION...LOCKING
MEAN UPPER TROF IN FROM THE UPPER AND LOWER GREAT LAKES TO THE EAST
COAST.

PROXIMITY OF UPPER TROF WITH ASSOCIATED COOLER AIR ALOFT...AND
THREAT OF RIDGE-RUNNING SHORT WAVE TROFS EMBEDDED IN WEST TO
NORTHWEST UPPER FLOW WILL MAINTAIN DAILY THREAT FOR
SHOWERS/THUNDERSTORMS OVER THE BLACKSBURG FORECAST AREA ALONG WITH
SOMEWHAT MODIFIED TEMPERATURES...WITH THREAT OF PRECIPITATION
MAXIMIZED AS EACH WAVE PASSES THROUGH/NEAR THE AREA.

AS WOULD BE EXPECTED...SOME TIMING/PLACEMENT DISCREPANCIES EXIST
BETWEEN SOME OF THE LONGER-RANGE MODELS. HOWEVER...ONE WAVE LIKELY
TO IMPACT THE MID APPALACHIAN AND MID ATLANTIC REGION ON
TUESDAY...WITH ANOTHER ON WEDNESDAY...AND POTENTIALLY A THIRD IN THE
THURSDAY/FRIDAY TIMEFRAME.

EXTENT OF DAILY CLOUD COVER AND PROXIMITY TO PRECIPITATION WILL
LARGELY GIVEN OVERALL TEMPERATURES THROUGH THE PERIOD...BUT
TEMPERATURES IN THE UPPER 70S TO MID 80S IN THE MOUNTAINS WITH LOWER
90S ACROSS THE PIEDMONT BY DAY...WITH 60S MOUNTAINS TO AROUND 70
EAST OF THE BLUE RIDGE AT NIGHT SEEM REASONABLE AND NOT ALL THAT FAR
FROM CLIMATOLOGICAL NORMALS.

HPC BIAS CORRECTED GUIDANCE USED TO POPULATE LONG RANGE GRIDDED
FIELDS...WITH ONLY SUBTLE TWEAKS TO REFLECT TOPOGRAPHICALLY DRIVEN
LOCAL CLIMATOLOGICAL BIASES AS/WHERE APPROPRIATE.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF 400 PM FRIDAY...

NUMEROUS SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN MCS WILL
EXIT THE LOCAL REGION BEFORE 00 UTC...8PM THIS EVENING...THE
ACTIVITY MOVING EAST INTO EASTERN VA/NC. DEBRIS CLOUDINESS MAY
LINGER OVER THE AREA UNTIL MIDNIGHT...BUT THE OVERALL TREND WILL
BE FOR CLEARING.  SOME PATCHY FOG IS POSSIBLE DURING THE LATE
NIGHT AND EARLY MORNING SATURDAY...MAINLY MVFR...FOLLOWED BY QUICK
TRANSITION TO VFR CONDITIONS AFTER SUNRISE SATURDAY.

ANOTHER ROUND OF STORMS IS LIKELY SATURDAY WITH SCATTERED TO
NUMEROUS SHOWERS DEVELOPING INOF COLD FRONT THAT WILL CROSS
THE LOCAL REGION SATURDAY AFTERNOON.

THE AIR MASS DRIES OUT AND VFR PREVAILS ACROSS THE REGION SATURDAY
NIGHT INTO EARLY MONDAY. RETURN MOISTURE AND RESIDUAL FRONT TO THE
SOUTH WILL LIKELY RESULT IN MORE DIURNALLY DRIVEN CONVECTION
MONDAY INTO TUESDAY...BUT MAINLY VFR OUTSIDE OF AFTERNOON STORMS
AND OVERNIGHT VALLEY FOG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...PM
Hazardous weather outlook, Jul 27, 3:59 PM EDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT FRI JUL 27 2012

WVZ042-043-045-282000-
MERCER-SUMMERS-GREENBRIER-
359 PM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ044-282000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MONROE-
359 PM EDT FRI JUL 27 2012

...SEVERE THUNDERSTORM WATCH 531 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NO AA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 27, 3:19 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     5 SSW SUITER            37.04N 81.24W
07/27/2012                   BLAND              VA   EMERGENCY MNGR

            TREE DOWN ON OLD MOUNTAIN ROAD

0250 PM     TSTM WND DMG     2 SE MECHANICSBURG      37.13N 80.92W
07/27/2012                   BLAND              VA   EMERGENCY MNGR

            TREE DOWN ON BYRNES CHAPEL ROAD

&&

MBS
Local storm report, Jul 27, 3:30 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND DMG     UNION                   37.58N 80.53W
07/27/2012                   MONROE             WV   911 CALL CENTER

            NUMEROUS TREES DOWN THROUGHOUT UNION AND VICINITY.

&&

JVC
Local storm report, Jul 27, 3:43 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND DMG     3 S UNION               37.54N 80.53W
07/27/2012                   MONROE             WV   DEPT OF HIGHWAYS

            TREE DOWN IN ROAD 3 MILES SOUTH OF UNION.

&&

JVC
Special weather statement, Jul 27, 3:47 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT FRI JUL 27 2012

NCZ005-VAZ015>017-032-033-043-044-272045-
CARROLL VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROCKINGHAM NC-
347 PM EDT FRI JUL 27 2012

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...FRANKLIN...
GRAYSON...HENRY...PATRICK...PITTSYLVANIA AND ROCKINGHAM COUNTIES...

AT 346 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF FANCY GAP...MOVING EAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WILLIS AROUND 355 PM...MEADOWS OF DAN...AND
MABRY MILL AROUND 400 PM...ROCKY KNOB RECREATION AREA...ROCKY KNOB
SUMMIT...AND FLOYD AROUND 405 PM...BUFFALO RIDGE...STUART...AND
WOOLWINE AROUND 410 PM AND CHARITY AROUND 415 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3658 8139 3694 8033 3692 7946 3652 7966

AMS
Local storm report, Jul 27, 4:26 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND DMG     4 NNE ROANOKE           37.33N 79.95W
07/27/2012                   ROANOKE            VA   911 CALL CENTER

            POWERLINES DOWN ON DAYTONA ROAD

0333 PM     LIGHTNING        5 N ROANOKE             37.35N 79.95W
07/27/2012                   ROANOKE            VA   911 CALL CENTER

            LIGHTNING STRUCK A TELEPHONE POLE ON DEXTER ROAD.

&&

JVC
Local storm report, Jul 27, 4:37 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     3 S BLUEFIELD           37.19N 81.27W
07/27/2012                   BLAND              VA   PUBLIC

            NUMEROUS LARGE LIMBS DOWN ON CLEAR FORK CREEK ROAD

&&

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:35 PM EDTSevere Thunderstorm WarningRNKGiles55 min
Jul 27, 2:07 PM EDTFlash Flood WarningRNKTazewell65 min
Jul 27, 2:17 PM EDTSevere Thunderstorm WarningRNKBland, Giles52 min
Jul 27, 3:02 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, Roanoke, City of Radford, City of Roanoke, City of Salem58 min
Jul 27, 3:14 PM EDTSpecial Weather StatementRNKPatrick31 min
Jul 27, 3:15 PM EDTSpecial Weather StatementRNKAlleghany, Botetourt, Craig, City of Covington30 min
Jul 27, 3:19 PM EDTSevere Thunderstorm WarningRNKCampbell, Halifax, Pittsylvania, City of Danville56 min
Jul 27, 3:27 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Craig, Franklin, Roanoke, City of Roanoke and 1 more78 min
Jul 27, 3:47 PM EDTSpecial Weather StatementRNKCarroll, Floyd, Henry, Patrick, City of Galax, City of Martinsville58 min
Jul 27, 3:52 PM EDTSevere Thunderstorm WarningRNKAlleghany, Amherst, Botetourt, Rockbridge, City of Buena Vista, City of Covington and 1 more53 min
Jul 27, 4:00 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Roanoke30 min
Jul 27, 4:06 PM EDTSevere Thunderstorm WarningRNKCharlotte45 min
Jul 27, 4:12 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania63 min
Jul 27, 4:22 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick68 min
Jul 27, 4:51 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington24 min
Jul 27, 5:10 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham65 min
Jul 27, 5:20 PM EDTSpecial Weather StatementRNKAppomattox25 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.